Goodness me, you must have been really frightened and so must he. It sounds like when I wake up hypo sometimes and am very confused. If he'd been hypo for an hour he may have been lower and had a liver dump to bring him up to 3.6.
If he's ever in that state again i.e. nothing to treat a hypo with he needs to find a way to get something. Asking e.g. in the station cafe for some sugar or in a shop, most people will find some sugar for him in the staff room or somewhere. Most people are aware that diabetics sometimes need sugar. I have a plastic card in my purse which is like a credit card which I can show. It says "I have diabetes. I am using insulin. If I am ill, please give me some form of sugar e.g. a sugary drink (not the diet version), dextrose tablets, sweets or glucose" It then goes on about calling an ambulance and not giving me anything by mouth if I'm unconscious. Your son could keep it in his phone case, or somewhere about his person. It just backs up why he's asking for sugar. It's produced by Novo Nordisk, I think the nurse at the GP's surgery gave me mine but I bet you'd get one if you rang Novo Nordisk.
Hope this never happens again - poor lad!